Alert archive / Louisiana / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Shreveport, LA

August 29, 202314 counties in Texas; 17 parishes in Louisiana

NWS Shreveport, LA issued this red flag warning at Aug 29, 2023, 2:24 PM CDT for 14 counties in Texas; 17 parishes in Louisiana. It took effect at Aug 30, 2023, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2023, 2:24 PM CDT (19:24 UTC)
In effect from
Aug 30, 2023, 10:00 AM CDT
Expired
Aug 30, 2023, 8:00 PM CDT
In force
10 hr
Issued by
NWS Shreveport, LA
All 31 counties

Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, Caldwell Parish, LA, Claiborne Parish, LA, De Soto Parish, LA, Grant Parish, LA, Jackson Parish, LA, LaSalle Parish, LA, Lincoln Parish, LA, Natchitoches Parish, LA, Ouachita Parish, LA, Red River Parish, LA, Sabine Parish, LA, Union Parish, LA, Webster Parish, LA, Winn Parish, LA, Angelina County, TX, Cherokee County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Nacogdoches County, TX, Panola County, TX, Rusk County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX, Smith County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 34 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS84 KSHV 291924
RFWSHV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Shreveport LA
224 PM CDT Tue Aug 29 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY
FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF 
EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA... 

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH 
THURSDAY EVENING FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN 
AND CENTRAL LOUISIANA...


LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
310100-
/O.NEW.KSHV.FW.W.0002.230830T1500Z-230831T0100Z/
/O.NEW.KSHV.FW.A.0001.230831T1500Z-230901T0100Z/
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
224 PM CDT Tue Aug 29 2023


The National Weather Service in Shreveport has issued a Red Flag
Warning for critical to extreme fire weather conditions, which is
in effect from 10 AM to 8 PM CDT Wednesday. A Fire Weather Watch 
has also been issued. This Fire Weather Watch for critical to
extreme fire weather conditions is in effect from Thursday 
morning through Thursday evening.

* AFFECTED AREA...Fire districts in portions of East Texas and all
  of Northern & Central Louisiana.

* TIMING...From 10 AM through 8 PM Wednesday for Red Flag Warning
  and 10 AM through 8 PM Thursday for Fire Weather Watch.

* WINDS...Northeast near 10 mph, with gusts 15-20 mph.

* RELATIVE HUMIDITY...As low as 26 percent.

* TEMPERATURES...Up to 96.

* IMPACTS...Rapid ignition and spread of wildfires is possible due
  to these very persistent hot and dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, dry vegetation, and warm 
temperatures can contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

Burn Bans remain in effect or most of East Texas and all of
Northern & Central Louisiana. Avoid all outside burning.  Do not 
toss lit cigarette butts outside. Report wild fires to the nearest
fire department or law enforcement office.

&&

$$

20
2 follow-up statements
454 
WWUS84 KSHV 300910
RFWSHV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Shreveport LA
410 AM CDT Wed Aug 30 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY
FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF
EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN
AND CENTRAL LOUISIANA...

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
310100-
/O.CON.KSHV.FW.W.0002.230830T1500Z-230831T0100Z/
/O.CON.KSHV.FW.A.0001.230831T1500Z-230901T0100Z/
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
410 AM CDT Wed Aug 30 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS 
FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN AND CENTRAL 
LOUISIANA... 

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH 
THURSDAY EVENING FOR PORTIONS OF EAST TEXAS AND ALL OF NORTHERN 
AND CENTRAL LOUISIANA...

The National Weather Service in Shreveport has issued a Red Flag
Warning for critical to extreme fire weather conditions, which is
in effect from 10 AM to 8 PM CDT today. A Fire Weather Watch has 
also been issued for Thursday morning through Thursday evening for
these same areas as elevated fire weather conditions will persist.

* AFFECTED AREA...Fire districts in portions of East Texas and all
  of Northern & Central Louisiana.

* TIMING...From 10 AM through 8 PM today for Red Flag Warning and
  10 AM through 8 PM Thursday for Fire Weather Watch.

* WINDS...Northeast near 10 mph, with gusts 15-20 mph.

* RELATIVE HUMIDITY...As low as 26 percent.

* TEMPERATURES...Up to 97.

* IMPACTS...Rapid ignition and spread of wildfires is possible 
  due to these very persistent hot and dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, dry vegetation, and warm
temperatures can contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

Burn Bans remain in effect or most of East Texas and all of
Northern & Central Louisiana. Avoid all outside burning.  Do not
toss lit cigarette butts outside. Report wild fires to the
nearest fire department or law enforcement office.

&&

$$

53
344 
WWUS84 KSHV 301924
RFWSHV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Shreveport LA
224 PM CDT Wed Aug 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF EAST 
TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY 
FOR CRITICAL TO EXTREME FIRE WEATHER CONDITIONS FOR PORTIONS OF 
EAST TEXAS AND ALL OF NORTHERN AND CENTRAL LOUISIANA...

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
010100-
/O.UPG.KSHV.FW.A.0001.230831T1500Z-230901T0100Z/
/O.NEW.KSHV.FW.W.0003.230831T1500Z-230901T0100Z/
/O.CON.KSHV.FW.W.0002.000000T0000Z-230831T0100Z/
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
224 PM CDT Wed Aug 30 2023

The National Weather Service in Shreveport has issued a Red Flag 
Warning for critical to extreme fire weather conditions, which is
in effect from 10 AM to 8 PM CDT Thursday. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Fire districts in portions of East Texas and all
  of Northern & Central Louisiana.

* TIMING...Through 8 PM today and 10 AM through 8 PM Thursday.

* WINDS...Northeast near 10 mph, with slightly higher gusts. 

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 98.

* IMPACTS...Rapid ignition and spread of wildfires is possible 
  due to these very persistent hot and dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Burn Bans remain in effect or most of East Texas and all of
Northern & Central Louisiana. Avoid all outside burning.  Do not
toss lit cigarette butts outside. Report wild fires to the
nearest fire department or law enforcement office.

&&

$$

20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this red flag warning went out at Aug 29, 1:04 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 29, 1:04 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
104 PM CDT Tue Aug 29 2023

...New AVIATION...

.UPDATE...
Issued at 1136 AM CDT Tue Aug 29 2023

A few minor adjustments to temperatures and sky cover for this
update. Otherwise, the remainder of the forecast is on track.
Northeast winds will continue to advect in a relatively cooler,
and noticeably less humid airmass into the region. Afternoon
highs will climb into the low to mid 90s this afternoon. Can't
rule out an isolated shower across our extreme southeast zones
today, although confidence remains low. With mostly sunny skies
and low humidity today, expect an uptick in elevated fire weather
conditions. /20/

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 336 AM CDT Tue Aug 29 2023

A quiet forecast period is expected through the short term, as
drier air at the sfc and aloft will continue to mix S in wake of
the shortwave trough that has become situated over SCntrl/SE LA
into Srn MS. The early morning satellite imagery reveals some
areas of elevated cu over the Wrn sections of E TX into SE
OK/adjacent SW AR, as well as some wrapping around the trough to
our SE over ECntrl LA, but these should gradually mix out later
this morning especially as additional dry air mixes SSW. PW's
though still range from 1.7-2.0 inches across NCntrl and NE LA
this morning, with the progs suggesting that some stratocu may
develop with the onset of heating aross ECntrl LA, before
eventually lifting/mixing out later this morning through the
afternoon. The trough to our SE remains progged to continue
drifting S into the Nrn Gulf this afternoon, although some
isolated wrap-around convection can't be ruled out this afternoon
over the extreme SE zones (i.e. La Salle Parish) per the various
00Z guidance and HREF, where slight chance pops were maintained.
Have dropped pops elsewhere today, with strong insolation yielding
a return to near normal max temps this afternoon. Drier sfc air
noted in this morning's sfc theta-e field extending from N TX into
much of OK into Wrn/Cntrl AR should also mix S around the higher
terrain of the Ouachitas through the day, taking an edge off of
the humidity with heat indices close to the ambient air temps.
Despite the cigs hanging tough through the afternoon Monday, temps
were able to warm a bit more than forecast for some areas, and
believe the late August sun angle and even stronger insolation
should keep max temps today similar to what was observed Monday
even with the increased mixing of the drier air in from the NNE.
Have bumped up the NBM temps a bit across the area, with temps
expected to cool quickly after sunset with the dry air in place.

Did not deviate much from the NBM temps tonight, with slightly
below normal readings expected over much of the region as weak sfc
ridging continues across the Srn Plains and Lower MS Valley. The
progs remain in good agreement with a weak shortwave trough
shifting S through Srn NE into Nrn KS this morning, traversing
through OK into the Ozarks later this afternoon before sliding
into the region tonight. No sensible impacts are expected for our
area given the very dry air mass expected to be in place, although
an increase in cirrus is expected late for at least the Wrn half
of the region. This trough looks to rotate S towards the TX/S LA
coasts Wednesday behind what should be Hurricane Idalia as she comes
ashore the FL Big Bend region, with the trough eventually becoming
cut off from the upper flow Thursday as Idalia's remnants progress
NE across the SE CONUS. Did nudge max temps up a degree or so
Wednesday from today's forecast highs, but again, heat indices
will be very similar to the ambient air temps.

What is becoming more concerning over the next couple of days is
the extent of drying of the soils expected with strong insolation
and the drying air mass, which would yield an increased fire
danger threat, especially as min RH's fall to 25-30% once again
over much of E TX/N LA by Wednesday. Continued NNE winds around
10 mph with occasional higher gusts could yield a rapid spread of
wildfires once again given the low RH's expected, with
coordination expected with the LA and TX forestry partners later
today concerning the fuels situation in wake of the wetting rains
Sunday evening/night. Thus, fire weather headlines may be needed
in the coming forecasts.

15

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 336 AM CDT Tue Aug 29 2023

Starting the long term package off quiet as funneling of the dry
airmass aloft continues to suppress convective initiation through
the first half of the period. By early Thursday AM, the once
Hurricane Idalia, now inland and becoming ingested within the upper
troughing across the eastern CONUS, will be working through the
Carolinas while a cutoff low spawning from a tilted trough digging
into the northern Gulf of Mexico attempts to sit just south of the
SHV FA. It is worth noting that the vorticity of the cutoff will
temporarily aid in the drier airmass funneling into the Four State
from the NE through much of Thursday and into early Friday AM. By
sunrise Friday AM, the upper-ridge that retrograded west last week,
will begin to work into the central CONUS once again, thus trapping
the cutoff south of the blocking pattern over the Midwest.

As the cutoff slowly works west at the base of the block, mid to
upper level moisture advection will support some increased PoPs
heading into the weekend. The westward movement of the upper-low
over the Four State will support the return of southerly and
southeasterly flow aloft, helping to increase the moisture field
through the column. Therefore, the increase in PoPs for Saturday and
Sunday was needed. The signal for showers and storms associated with
the previously mentioned upper-level energy has increased when
compared to yesterdays model analysis. By late Sunday and into early
Monday, the ridge begins to compress and break down as it sits over
the Ohio River Valley, with the upper low now working around the
western periphery of the ridge. This will support some PoPs for
Monday, but trending lower than Saturday and Sunday at this time.

Temperature trend through the period under the influence of the
upper-ridge to the north will show a steady increase in afternoon
maxT's in the mid to upper 90s, nearing 100 deg F. Areas that may
not see the rain in the late stages of the period will trend warmer
than those that do see some afternoon showers/storms. That being
said, another stretch of summer heat will be in order. The only
positive being that values at this time are lower than previous
stretches of heat across the region.

Similar to last nights discussion, it is worth mentioning the local
fire danger across the Four State as the drier airmass will support
lower RH values areawide for at least Thursday. With the arrival of
the cutoff associated 700-300 hPa moisture profile by the weekend,
this should help to alleviate some of the threat, but not
necessarily all of it. It will be important to abide by all local
and state burn bans through the week and into the weekend. /RK/

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Tue Aug 29 2023

VFR conditions to prevail during the period. Should see some sct
CU this afternoon, followed by sct cirrus overnight, with
additional CU possible by the end of the period. Winds will remain
from the NE between 5-10 mph, with gusts 15-20 mph at times. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  70  96  71 /   0   0   0   0
MLU  93  67  94  67 /   0   0   0   0
DEQ  94  65  94  65 /   0   0   0   0
TXK  93  67  93  67 /   0   0   0   0
ELD  91  63  92  63 /   0   0   0   0
TYR  96  71  98  72 /   0   0   0   0
GGG  95  68  96  70 /   0   0   0   0
LFK  97  67  99  70 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...15
LONG TERM....53
AVIATION...20
Hazardous weather outlook, Aug 29, 11:40 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1140 AM CDT Tue Aug 29 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1140 AM CDT Tue Aug 29 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A drier airmass will continue to filter in through the day, helping
to support lower relative humidity values for later this afternoon
and into the evening. This will begin the transition to an elevated
fire weather threat locally.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Though convective activity will remain mostly suppressed through the
period, increasing fire weather concerns will take the main focus.
Lowering relative humidity values, limited rain opportunities and
slightly elevated winds will increase the fire weather risk through
the end of the week. The signal continues to increase for rain
chances returning into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

16

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:24 PM CDTFire Weather WatchSHVAngelina, Cherokee, Gregg, Harrison, Marion, Nacogdoches and 8 more24 hr

Nearby

Red Flag Warnings in Louisiana, 2023Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.